Vitamin D & iron problem

Hello Everyone,

I was wondering if anyone could advise me as I have problems with both iron & vitamin D.

About 3/4 weeks ago I started taking vitamin D - Solgar gel caps 1000 iu as I am deficient although not severely. I also have Hashimotos &;take 125mcg the morning & the vit D at night.

I thought I would feel better but the vit D started to make me feel unwell as if the dose of levothyroxine was too high so I gradually cut it down & then had to stop taking Levo altogether. My dilemma now is that if I take levo I feel ill & if I don't I also feel unwell so I can't win & feel as if I have gone backwards!

I can't take iron either, it seems to give me headaches & bone pain .I can however take B12 as that's the only thing that doesn't cause me any trouble!

Please could someone advise.

Thanks in advance for your help.


8 Replies

  • There are a lot of us on here who can't tolerate vitd or iron, I have to wait for the sun to raise my levels of vitd and I just don't worry about levels or ranges.

  • Thanks bantam 12. Maybe that's my problem then. I just wanted to try & feel a bit better as I still feel tired on levothyroxine even at the correct dose.


  • a few people are vitamin d sensitive, you may be unlucky.

  • Thanks for your reply Aspmama. I think it could be the case. I'm open to all trains of thought on this one.


  • Sometimes starting vitamin D supplementation can exacerbate an underlying magnesium deficiency and make you feel worse. Magnesium is a co-factor of Vitamin D (as is K2). Multiple vitamin and mineral deficiencies often go hand in hand with a lot of thyroid problems

    For what it's worth, I take D3 and K2 in the morning with my breakfast (as I consume healthy fats with breakfast) and then I take magnesium glycinate (one of the more easily absorbable forms) in the evenings, about an hour before bed. Epsom salt baths are also a good way of increasing your magnesium levels (and are great at easing joint pain immediately!)

    If that helps, maybe you'll find you have less trouble with your iron supplementation as well?

  • Thanks for your reply hunny59. That's very interesting, I didn't know magnesium played a part in this. I might try & get some.

    Do you think it's possible that the dose of vitamin D is too high? I know that seems like an odd question but I am trying to take it every other evening making the dose 500 iu instead as I've felt a little better today, more like my old self in fact, but I guess it may all come crashing down again.


  • From what I've read, Vitamin D requires magnesium to be fully effective. If you're already deficient it would seem logical that it would use up what you've already got and may potentially exacerbate the symptoms, causing you to feel worse.

    You could try starting the magnesium and keeping the Vitamin D dose small to see if that makes a difference.

  • Ok thanks for that. I will give it some serious thought.


You may also like...